Background After penicillins, cephalosporins are the betalactams that most often induce IgE-mediated reactions. The development of diagnostic tests has been delayed, however, because the cephalosporin allergenic determinants have not been properly identified.
Objective To evaluate the usefulness of skin tests, serum specific IgE assays, and challenges in diagnosing immediate reactions to cephalosporins and to clarify the pathogenic mechanism of such reactions.
Methods We studied 76 adults with immediate reactions to cephalosporins, mainly ceftriaxone, cefotaxime, and ceftazidime. Skin tests and serum specific IgE assays were performed for culprit cephalosporins and cefaclor, as well as for penicillin, amoxicillin, and ampicillin. Some subjects with negative results underwent challenges and re-evaluations. Responses to cephalosporins other than the culprit ones were also studied.
Results In the first allergologic work-up, an IgE-mediated hypersensitivity to penicillins and/or cephalosporins was diagnosed in 63 (82.9%) of the 76 patients on the basis of skin-test and/or specific IgE assay positivity. Of the 13 negative patients, eight accepted challenges and underwent re-evaluations. Considering both first- and second-evaluation results, the skin-test-positivity rate increased from 76.3% to 85.5% and that of sepharose-radioimmunoassay positivity from 67.1% to 74.3%. Overall, an IgE-mediated hypersensitivity was diagnosed in 70 patients (in seven after retesting). On the basis of skin-test and CAP-FEIA results, we classified our 76 patients into five groups: group A (three patients), positive only to penicillin reagents; B (17), positive to both cephalosporin and penicillin reagents; C (24), positive to more than one cephalosporin; D (21), positive only to the responsible cephalosporin; E (11) negative to skin tests and CAP-FEIA, including five sepharose-radioimmunoassay positive.
Conclusions Most immediate reactions to cephalosporins appear to be IgE-mediated. Cephalosporin skin testing and sepharose-radioimmunoassay are useful tools for evaluating these reactions. Cephalosporin IgE-mediated hypersensitivity may be a transient condition; therefore, allergologic exams should be repeated in patients with negative initial allergologic work-ups, including challenges.
If you can't find a tool you're looking for, please click the link at the top of the page to go "Back to old version". We'll be adding more features regularly and your feedback is important to us, so please let us know if you have comments or ideas for improvement.